Get E-Book on COVID-19

Q. Is it normal to have fluctuating thyroid level after delivery?

Answered by
Dr. Swaraj S W
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 01, 2016 and last reviewed on: Apr 03, 2020

Hi doctor,

I had postpartum thyroiditis with my first child and it presented again with second child at 7 months postpartum. I am dealing with anxiety, higher than normal heart rate, fatigue and trouble sleeping. During previous PPT, I could not tolerate medicines and it resolved when my child was 13 months old. Is it normal to cycle back and forth between hyper and hypo cycles, numerous times with postpartum thyroiditis? Is it fine to not treat it since it is cycling back and forth? If it should be treated what would be the proper treatment since the levels fluctuate so rapidly? My three months consecutive TSH levels are 2.85, 7.00 and 4.4 respectively. Also, TPoAb 96 (high) and TSI 53, within normal limits. My current medications include prenatal vitamin - still nursing, Probiotic, Vitamin D and Moducare.

Dr. Swaraj S W

Diabetology Endocrinology
#

Hi,

Welcome to icliniq.com.

  • The duration of the cycle that is normal is 23 to 35 days. So, anything in between these days is actually normal.
  • After delivery, cycles tend to be irregular for a year or so and hence, no medicines are required during this period.
  • Your thyroid-stimulating hormone is normal currently. Are you taking any medicine for thyroid?
  • Anti-TPO antibody (anti-thyroid peroxidase) being positive is a point towards autoimmunity. Do not worry about it.
  • Kindly do recheck for TSH and free T4 after three months.

For further information consult an endocrinologist online -->https://www.icliniq.com/ask-a-doctor-online/endocrinologist


Was this answer helpful?

 | 

Thank you doctor,

I am not currently taking anything. When I tried Synthroid after my first child during PPT and it made the hyperswings unbearable. So, should I just ride it out like last time without treatment?

Dr. Swaraj S W

Diabetology Endocrinology
#

Hi,

Welcome back to icliniq.com.

  • Symptoms usually subside after delivery over a period of time. Since that you are already experienced similar symptoms and since they have resolved, currently I would not suggest any medicine.
  • Also, your latest TSH is 4.2. So, I would say that the symptoms are not due to thyroid. As of now no medicine required.
  • Do repeat TSH and free T4 after three months.
  • Try some breathing exercises or yoga for anxiety. They should abate over time. And if they do not, then we can try a small course of beta blockers.

Revert back after three months to an endocrinologist online -->https://www.icliniq.com/ask-a-doctor-online/endocrinologist


Was this answer helpful?

 | 

Related Questions:
Please advise on the exceeded values of the blood report.
My wife has gained weight post pregnancy. How to reduce it?
Will increased TSH level harm the baby's brain growth?
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I have irregular bleeding and hair loss. Please suggest a remedy.

Query: Hello doctor, I consulted a gynecologist for irregular bleeding since two months and hair loss. The following actions made by me is mentioned chronologically.I went to a gynecologist and she suggested TSH blood test and ultrasound scan. The TSH reading was 5.8 and the scanning report is normal. Th...  Read Full »

What causes low TSH and FT4?

Query: Dear Doctor, After my tubal pregnancy my thyroids started acting low TSH 0.11 0.21 0.26 and low FT4 0.81 0.82 0.79 .076. But did not visit the doctor yet. Is it hyperactivity thyroid? Give me any advice.  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.